Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 30, NWS Gaylord, MI

June 27, 2007Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 27, 2007, 3:33 PM EDT for Iosco County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2007, 3:33 PM EDT (19:33 UTC)
Expired
Jun 27, 2007, 4:13 PM EDT
In force
40 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2007-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2007-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 271934
SVRAPX
MIC069-272030-
/O.NEW.KAPX.SV.W.0030.070627T1933Z-070627T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
333 PM EDT WED JUN 27 2007

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 430 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM WURTSMITH AIRFIELD TO 7 MILES NORTHWEST OF TAWAS CITY TO
  WHITTEMORE...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF OSCODA
  TO 14 MILES NORTHEAST OF ALGER...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NATIONAL CITY...
  OSCODA...
  AU SABLE...
  TAWAS CITY...
  EAST TAWAS...

SMALL HAIL IS ALSO POSSIBLE WITH THIS LINE OF STORMS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS AND CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4453 8341 4440 8368 4418 8391 4417 8361
      4426 8352 4428 8342 4435 8334 4449 8333

$$

LAWRENCE
3 follow-up statements
000 
WWUS34 KAPX 271942
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
341 PM EDT WED JUN 27 2007

MIC069-272030-
/O.CON.KAPX.SV.W.0030.000000T0000Z-070627T2030Z/
IOSCO MI-
341 PM EDT WED JUN 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR IOSCO COUNTY...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OSCODA TO WHITTEMORE...OR 13 MILES NORTHWEST OF AU
GRES...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITTEMORE
  NATIONAL CITY
  EAST TAWAS...
  TAWAS CITY...

THE STRONGEST STORM ALONG THIS LINE WILL AFFECT AREAS AROUND 
WHITTEMORE AND NATIONAL CITY. THIS STORM WILL PRESENT AN ADDITIONAL 
THREAT OF LARGE HAIL UP TO THE SIZE OF GOLF BALLS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING.

LAT...LON 4453 8341 4440 8368 4418 8391 4417 8361
      4426 8352 4428 8342 4435 8334 4449 8333

$$

LAWRENCE
000 
WWUS34 KAPX 271956
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
356 PM EDT WED JUN 27 2007

MIC069-272030-
/O.CON.KAPX.SV.W.0030.000000T0000Z-070627T2030Z/
IOSCO MI-
356 PM EDT WED JUN 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR IOSCO COUNTY...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM AU SABLE TO WHITTEMORE...OR 11 MILES NORTH OF AU
GRES...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TAWAS LIGHT...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING.

LAT...LON 4453 8341 4440 8368 4418 8391 4417 8361
      4426 8352 4428 8342 4435 8334 4449 8333

$$

LAWRENCE
000 
WWUS34 KAPX 272013
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EDT WED JUN 27 2007

MIC069-272023-
/O.CAN.KAPX.SV.W.0030.000000T0000Z-070627T2030Z/
IOSCO MI-
413 PM EDT WED JUN 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR IOSCO COUNTY IS CANCELLED...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO LOCAL LAW ENFORCEMENT 
OR THE NATIONAL WEATHER SERVICE IN GAYLORD.

LAT...LON 4453 8341 4440 8368 4418 8391 4417 8361
      4426 8352 4428 8342 4435 8334 4449 8333

$$

LAWRENCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:47 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 27, 2:47 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
247 PM EDT WED JUN 27 2007

.DISCUSSION...THE SFC LOW ON THE QUEBEC/ONTARIO BORDER HAS AN
ASSOCIATED COLD FRONT THAT STRETCHES FROM ABOUT APN TO NEAR CAD. THE
COLD FRONT IS KICKING OFF THUNDERSTORMS JUST OUT AHEAD OF IT AS WELL
AS SHOWERS ALONG THE FRONT. AT 500 MB, THE SHORTWAVE TROUGH IS
ENTERING LAKE SUPERIOR. BEHIND THE FRONT, TEMPERATURES IN C AND W
UPPER ARE AROUND 80F WITH THE TD NOW IN THE LOWER 50S. THE MAIN
CONCERN WITH THE FORECAST PACKAGE WILL THIS EVENING WITH THE FRONT
AND THE COOL AIR THROUGH THURSDAY.

THE MODELS ARE IN GOOD AGREEMENT WITH THE SHORT TERM PORTION OF THE
FORECAST. SO HAVE TAKEN A BLEND.

TONIGHT...THE FRONT LOOKS TO BE NEAR DTW BY 06Z THE GFS HAS ALL OF
THE PRECIPITATION OUT OF THE FORECAST AREA FOR THE EVENING WITH THE
NAM HAVING JUST A TOUCH NEAR THE LAKE HURON SHORE ALONG IOSCO AND
ARENAC COUNTIES. SO FOR THE EVENING HAVE CHANCE POPS IN THE EVENING
FOR GLADWIN AND ARENAC THEN NO SIG WEATHER FOR THE OVERNIGHT PERIOD.
AS LOOKS LIKE TEMPERATURES WILL BE IN THE LOWER TO MID 50S FOR THE
OVERNIGHT AS THE COOLER AIR FILTERS INTO THE REGION OVERNIGHT.

THURSDAY...HIGH PRESSURE BUILDS INTO THE REGION. THE 850 MB RH
BEGINNING TO FALL OFF DURING THE DAY, HOWEVER WITH THE 700-500 MB RH
AT LESS THAN 10% WOULD EXPECT THAT MOST OF THE CLOUDS WILL BEGIN TO
WHITTLE DOWN TO SCATTERED CLOUDS. BY THE AFTERNOON THE 850 MB RH
FALLS TO LESS 40% SO EXPECTING THAT IT WILL BE MOSTLY SUNNY FOR THE
AFTERNOON. THE SFC COOL AIR REALLY POURS INTO THE REGION SO THAT THE
HIGHS ONLY REACH INTO THE MID TO UPPER 60S.

LUTZ

LATER PERIODS (THURSDAY NIGHT THROUGH NEXT WEDNESDAY)...A QUIET AND
SPLENDID STRETCH OF WEATHER APPEARS ON TAP FOR MUCH OF THE EXTENDED
PORTION OF THE FORECAST. MODELS HAVE COME INTO PRETTY GOOD AGREEMENT
REGARDING THE DEVELOPMENT OF OMEGA BLOCKING OVER THE INTERMOUNTAIN
WEST/PLAINS...WITH DOWNSTREAM TROUGH AMPLIFICATION TAKING PLACE
ACROSS THE GREAT LAKES AND THROUGH THE NORTHEAST. AT THE
SURFACE...EXPANSIVE RIDGE AXIS PROGGED TO EVER SO SLOWLY SHIFT FROM
ALBERTA/SASKATCHEWAN TOMORROW TO THE GREAT LAKES BY THE WEEKEND.
RESULTANT NORTH/NORTHWEST FLOW WILL ENSURE A STEADY STREAM OF MUCH
COOLER AND DRIER CANADIAN AIR INTO THE REGION FOR MUCH OF THE PERIOD.

ENSEMBLE MEAN H85 TEMPS DIPPING INTO THE 6-8C RANGE SHOULD YIELD
AFTERNOON HIGHS A FEW DEGREES BELOW AVERAGE...GENERALLY IN THE UPPER
60S TO MIDDLE 70S UNDER MAINLY CLEAR SKIES PER 1000-500MB MEAN RH
VALUES LESS THAN 30 PERCENT FOR MUCH OF THE PERIOD. LAKE BREEZES
WILL ALSO BE AN ISSUE EACH AFTERNOON THROUGH AT LEAST SUNDAY GIVEN
SLACK LOW LEVEL FLOW (950MB WINDS ONLY 5 T0 10 KNOTS)...SO EXPECT
THE POTENTIAL FOR EVEN COOLER TEMPS ALONG THE IMMEDIATE LAKESHORES.
OVERNIGHT LOWS WILL BE QUITE COMFORTABLE (COMPARED TO THE RECENT
MILD READINGS)...MAINLY IN THE 40S TO LOWER 50S...THOUGH CERTAINLY
NOT OUT OF THE QUESTION FOR SOME OF THE COOLER SPOTS (KPLN...THE AU
SABLE RIVER VALLEY...ETC.) TO MAKE A RUN AT THE UPPER 30S...
ESPECIALLY THURSDAY NIGHT AND PERHAPS AGAIN FRIDAY NIGHT AS GRADIENT
RELAXES AND CLEAR SKIES/SUBSIDENCE PROMOTE EXCELLENT RADIATIONAL
COOLING. AS FOR PRECIPITATION CHANCES THROUGH SUNDAY...APPEARS
THREAT NEGLIGIBLE DESPITE STEEP LOW LEVEL LAPSE RATES OWING TO COOL
POOL ALOFT AND POTENTIAL CONVERGENCE FROM LAKE BREEZES...AS MOISTURE
SIMPLY LACKING TO PRODUCE ANY SORT OF SIGNIFICANT INSTABILITY.

BEYOND SUNDAY...THINGS BEGIN TO CHANGE AS THE OVERALL BLOCKING
PATTERN STARTS TO BREAK DOWN. PROGGED PATTERN PER THE
GFS/ECMWF/CANADIAN/DGEX SUPPORTS INCREASED CONVECTIVE CHANCES
HEADING INTO NEXT WEEK AS PIECES OF PACIFIC ENERGY TOP THE RIDGE AND
HEAD TOWARD THE GREAT LAKES. MEANWHILE...PERSISTENT WESTERLY FLOW
OUT OF THE ROCKIES WILL INDUCE LEE CYCLOGENESIS OVER THE HIGH
PLAINS. ASSOCIATED DEVELOPING WARM FRONT ACROSS THE UPPER
MIDWEST/GREAT LAKES WILL PROVIDE A FOCUS FOR MORE WIDESPREAD
CONVECTIVE DEVELOPMENT AS MOISTURE/INSTABILITY RETURN AROUND
PERIPHERY OF LOW LEVEL RIDGE AXIS SLIDING OFF THE MID ATLANTIC
COAST. TIMING OF OVERALL CONVECTIVE POTENTIAL STILL FAR FROM BEING
NAILED DOWN BUT DOES APPEAR ADDITION OF CHANCE POPS JUSTIFIED BY
TUESDAY AS BOUNDARY LAYER DEW POINTS CREEP BACK INTO THE 50S AND
TEMPS REBOUND TO AROUND 80...WITH SUBSEQUENT INCREASE IN MLCAPE TO
AROUND 1000J/KG. MODEL GUIDANCE ALSO SEEMS TO BE KEYING IN ON THIS
TIMEFRAME...AND PATTERN RECOGNITION (PROVIDED THE H5 HEIGHT PATTERN
TURNS OUT AS ADVERTISED) MAKES A CASE FOR MCS POTENTIAL. FOR NOW
WILL KEEP THE 4TH OF JULY PRECIPITATION-FREE AS APPEARS ANY
ORGANIZED CONVECTION WOULD LIKELY FORCE THE BOUNDARY SUFFICIENTLY
FAR SOUTH TO PREVENT ADDITIONAL STORMS...THOUGH WILL HAVE TO WATCH
AS PATTERN LOOKS TO UNDERGO YET MORE CHANGES TOWARD THE END OF THE
WEEK...WITH DEEP TROUGHING INTO THE GULF OF ALASKA SUPPORTING A
RETROGRESSION OF THE OVERALL PATTERN...THUS PULLING MORE PRONOUNCED
TROUGHINESS BACK ACROSS THE GREAT LAKES.

LAWRENCE

&&

.AVIATION...COLD FRONT WILL SLIDE ACROSS NORTHERN LOWER MI DURING
THE REMAINDER OF THE AFTERNOON. THE FRONT HAS ALREADY CLEARED KTVC
AND KPLN AND WILL PASS THROUGH KAPN OVER THE NEXT FEW HOURS.
THUNDERSTORMS WILL REMAIN IN THE VICINITY OF KAPN UNTIL THE FRONT
PASSES THE AIRPORT IN A FEW HOURS. DRIER AIR WILL MOVE INTO NORTHERN
LOWER IN THE WAKE OF THIS FRONT FOR THE REMAINDER OF THIS AFTERNOON
AND INTO THE EVENING. MAINLY VFR CONDITIONS EXPECTED OUTSIDE OF
THUNDERSTORM ACTIVITY.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 11:45 AM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT WED JUN 27 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-281000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1145 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS NORTHERN MICHIGAN.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF M-32
DURING THE AFTERNOON AND EARLY EVENING HOURS...WITH PENNY SIZED
HAIL AND DAMAGING WIND GUSTS THE MAIN THREAT. THE POTENTIAL FOR
THUNDERSTORMS SHOULD END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NORTHERN LOWER MICHIGAN SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING.

JPB/LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:25 PM EDTSevere Thunderstorm WarningAPXAlcona65 min
Jun 27, 2:31 PM EDTSpecial Marine WarningAPX89 min
Jun 27, 3:53 PM EDTSpecial Marine WarningAPX2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.